CSN Login
Members Online: 13

Radiation strictures

68golfballs
Posts: 1
Joined: Feb 2012

I am 74 in good health. Diagnosed Dec.2011. PSA 4.4 up from 2.6 in 2008. Prostate measured a volume of 47.6 mL Biopsy labeled as "right apex" core. Adenocarcinoma. Gleason 3+3=6 involving 1 0f 2 cores approximately 5%. I chose "watchful waiting" with exam and PSA test every 3 month as a tentative first option. I was on testosterone cypionate 3/4 ML once a week for 1 and 1/2 years.

I thought about Proton radiation therapy, but was concerned about the after effects, perhaps in a year or two, in that strictures can occur on the seminal vessels and urethra requiring surgery. It appears this is becoming more and more evident now that they are finding long term effects of radiation therapy? Can anyone help me on this?

Also my local urologist took me off testosterone (3/4 ML once a week), after my 2nd opinion urologist said it was OK to continue. Research seems to indicate that low testosterone can actually increase your risk. Is this true? Without testosterone therapy I feel more fatigued, lack sexual desire, and need more sleep. I'm very confused and becoming anxious regarding my therapy option and the termination of testosterone cypionate. Thanks for your suggestions.

Swingshiftworker
Posts: 616
Joined: Mar 2010

FWIW, you currently have a very low grade form of prostate cancer and your choice of "watchful waiting" seems entirely appropriate in your case.

I've never heard of strictures of the seminal vessels following radiation for PCa but it's certainly possible (and in the past, was quite common) in the urethra, especially when relatively less precise methods of radiation, like low dose brachytherapy, are used. However, I believe that such problems are now fairly uncommon (but still not unheard of), especially following treatment w/proton beam therapy and even less so w/CyberKnife (a form of SBRT - stereotactic body radiotherapy) which is the most precise method of radiation treatment currently available.

There very well be no need to treat the cancer in your remaining lifetime BUT, just in case things change, I suggest that you take the time NOW to fully investigate the available treatments (and the availability of insurance for the treatments you prefer), so that you can make the necessary treatment decision in the future, if necessary.

I can understand why your urologist took you off of testosterone but if it is seriously affecting your well being, you should discuss retaking the medication (perhaps at a lower level). The risk, of course, is that the testosterone is feeding the cancer which would probably (but not necessarily) be reflected in a further increase in your PSA. If that happens you can just go off testosterone again and receive radiation and/or hormone treatment, if need be.

Good luck and best wishes!

Beau2
Posts: 228
Joined: Sep 2010

Hey Golfballs,

I thought you might find the article "Older Men With Prostate Cancer Do Not Always Benefit From Treatment" interesting. It can be found at:

http://www.medicalnewstoday.com/releases/242207.php

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network